Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 271, NWS Dodge City, KS

June 25, 1996Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 25, 1996, 7:08 PM CDT for Trego County, Kansas. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 1996, 7:08 PM CDT (00:08 UTC)
Expired
Jun 25, 1996, 7:55 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 7:15 PM CDTHail 0.75Trego Center, KS
Jun 25, 7:15 PM CDTThunderstorm Wind 52Trego Center, KS
Jun 25, 7:15 PM CDTThunderstorm Wind 52Trego Center, KS
Jun 25, 7:52 PM CDTHail 0.75Trego Center, KS
Jun 25, 8:05 PM CDTHail 0.75Trego Center, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1224 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 260008
SVRDDC
KSC195-260055-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
708 PM CDT TUE JUN 25 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 755 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL KANSAS

   ...TREGO COUNTY
 
AT 705 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 1 MILE EAST OF TREGO CENTER MOVING NORTHEAST AT 5
MPH. THIS STORM IS EXPECTED TO AFFECT TREGO CENTER THROUGH 720
PM AND THEN REMAIN OVER OPEN COUNTRY.
 
WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.

MCAVOY/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:47 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 25, 3:47 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT TUE JUN 25 1996

FCST PBLM CONTS TO BE CNVCTN THRU FCST PD.

IN SHORT TERM...MONSOONAL MSTR CONTS TO WRAP ARND UPR HI OVER LWR
MISSOURI VALLEY AND WL CONT TO FEED DEEP MSTR WWRD THRU HI PLNS RGN.
DDC RAOB THIS AM NOT REPRESENTATIVE WITH LO LVL MSTR AND XPCT THETAE
RDG TO RETROGRADE WWRD THRU THE AFTN. ETA MDL IMAGES ON GARP AGREE
WITH >360K THETAE RDG OVR W KS TNGT.  MNWHL...SAT IMAGES HV VORT MOVG
N OUT OF XTRM E NM TO ARRIVE THIS EVE IN PNHNDLS. THIS FEATURE BEST
HANDLED BY NGM. WITH THIS COMBO AND CAPES WELL OVR 4000 J/KG ON
MODIFIED AND PROG SOUNDINGS WL JUMP POPS TNGT TO LIKELY. PCBL H20
OVR 150 PCNT OF NORMAL. RICKS METHOD HAS LCL AMNTS AT 8 INCHES IN
ISOLD STORMS SO WL ALSO GO FFW ACRS MUCH OF AREA FOR OVRNGT PD.

IN LONGER TERM...FCST PRBLM CONTS TO BE TIMING OF S/W'S IN SSWRLY UPPER
LEVEL FLOW.  RIDGE AXIS CONTS TO BE NRLY STNRY FROM NRN PLNS INTO SRN MS
VALLEY THRU 48 HRS.  ALL THREE MODELS IN FAIRLY GOOD AGREEMENT WITH
THIS EXCEPT FOR SOME MINOR DIFFS IN STRENGTH OF FEATURES.  MODELS HINT
AT ANOTHER S/W COMING UP FM SRN PLNS WED EVE/NGT. WILL WORD FCST POPS
ACRDNGLY.  MODELS KEEP SWRN KS IN FAVORABLE AREA ON BACKSIDE OF UPPER
LEVEL RIDGE FOR CONTD MOIST ADVCTN FROM TROPICS.  THIS SHOULD KEEP POSS
OF TRW AROUND CLEAR THRU XTNDED PD AND THNK XTNDED FORECAST SHOULD
REFLECT THIS.  NOT VERY GOOD DRYING CONDS FOR HARVEST OPNS.

FWC/FAN TMP FCSTS ARE IN REASONABLY GOOD AGREEMENT AND CLOSE TO
PERSISTENCE.  WILL GENRLLY FOLLOW XCPT WILL KNOCK OFF A COUPLE DEG FOR
TNGTS LOWS IN RAIN COOLED AIR.
.SW KS...FFA TNGT KSZ061>065-074>080-084>089

DDC 061/090 064/090 063 613
GCK 062/091 063/091 062 613
EHA 062/091 063/091 062 613
LBL 063/092 065/092 063 613
HYS 063/089 064/089 063 613
P28 067/094 069/094 068 713

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:26 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens34 min
Jun 25, 7:29 PM CDTSevere Thunderstorm WarningDDCMeade31 min
Jun 25, 7:56 PM CDTSevere Thunderstorm WarningDDCTrego49 min
Jun 25, 8:30 PM CDTFlash Flood WarningDDCTrego3 hr
Jun 25, 8:39 PM CDTFlash Flood WarningDDCSeward3 hr
Jun 25, 10:10 PM CDTSevere Thunderstorm WarningDDCMorton50 min
Jun 26, 12:32 AM CDTFlash Flood WarningDDCMorton4 hr
Jun 26, 1:00 AM CDTFlash Flood WarningDDCTrego3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.